Assembly Health Committee May Update
May 8, 2014

The Assembly Committee on Health favorably reported 7 bills at its meeting on Monday, April 7, including legislation expanding access to the anti-overdose drug Naloxone and banning artificial trans fats in food establishments statewide. For more information on a particular bill, please contact the sponsor listed after the description.

Provider Participation in Child Health Plus Plans - Prohibits insurance companies that offer Child Health Plus from requiring a participating health care provider in its Child Health Plus plan to also sign up for the insurance company's other health plans. (A4045, Pretlow)

Artificial Trans Fat Ban - Protects consumers from the detrimental health effects of artificial trans fats by prohibiting certain restaurants and food establishments from serving or preparing foods with artificial trans fats. This statewide bill is modeled on New York City law. (A6053A, Ortiz)

Bone Marrow and Peripheral Blood Stem Cell Donor Registration - Adds registration of bone marrow and peripheral blood stem cell prospective donors to the New York state donate life registry. (A6582A, Wright)

Certificate of Need Reform - Establishes a streamlined process for hospitals and diagnostic and treatment centers to receive Certificate of Need (CON) approval without determination of public need if the project does not expand or change hospital services or if it relates to primary care services. (A6676, Gottfried)

Electronic Cigarette Regulation - Adds electronic cigarettes to Clean Indoor Air Act provisions regulating smoking in certain public areas; prohibits using e-cigarettes in any place where smoking tobacco is banned by law. (A8178A, Rosenthal)

Naloxone Availability - Naloxone is an "opioid antagonist" that can counteract a heroin overdose. This bill allows health care providers to issue non-patient specific prescriptions to certified programs that train individuals to use Naloxone and allows non-professionals to use Naloxone to save the life of a person with a heroin overdose. (A8637B, Dinowitz.)